Granulocyte colony-stimulating factor (G-CSF) is increasingly used to prevent chemotherapy-associated febrile neutropenia. Generally, aortitis is not considered a side effect of G-CSF and is thought to be extremely rare. Aortitis is an inflammation of the aorta and occurs mainly in connective tissue diseases (Takayasu arteritis, giant cell arteritis, etc.) and infectious diseases (bacterial endocarditis, syphilis, etc.). We report herein a rare case of G-CSF associated with aortitis in a woman with breast cancer.
Here, we present a case involving a 63-year-old woman with luminal type stage IIa breast cancer. The patient’s treatment was initiated with docetaxel and cyclophosphamide, with pegfilgrastim (PEG-G) as support. After PEG-G administration on day 3, the patient developed an intermittent fever of up to 39.4 °C on day 10 and visited our outpatient clinic on day 13 with persistent high fever. Laboratory tests revealed a high neutrophil count (14,000/μL) and a high C-reactive protein (CRP) level (42.8 mg/dL) without any other abnormalities. Contrast-enhanced computed tomography scanning revealed soft tissue thickening with weak enhancement around the wall of the thoraco-abdominal aorta, aortic arch and left subclavian artery. The patient did not respond to antimicrobial agents. On the basis of these observations, the patient was diagnosed with PEG-G-induced aortitis, and her condition rapidly improved without corticosteroids.
Clinicians should be aware of aortitis as a potential complication in patients undergoing G-CSF chemotherapy. In cases with persistent high fever after PEG-G administration, and in the absence of infection, aortitis should be suspected.